Translator Disclaimer
June, 1957 Statistical Properties of Inverse Gaussian Distributions. I
M. C. K. Tweedie
Ann. Math. Statist. 28(2): 362-377 (June, 1957). DOI: 10.1214/aoms/1177706964

Abstract

A report is presented on some statistical properties of the family of probability density functions $$\exp \lbrack -\lambda(x - \mu)^2/2\mu^2x\rbrack\lbrack\lambda/2\pi x^3\rbrack^{1/2}$$ for a variate $x$ and parameters $\mu$ and $\lambda$, with $x, \mu, \lambda$ each confined to $(0, \infty)$. The expectation of $x$ is $\mu$, while $\lambda$ is a measure of relative precision. The chief result is that the ml estimators of $\mu$ and $\lambda$ have stochastically independent distributions, and are of a nature which permits of the construction of an analogue of the analysis of variance for nested classifications. The ml estimator of $\mu$ is the sample mean, and for a fixed sample size $n$ its distribution is of the same family as $x$, with the same $\mu$ but with $\lambda$ replaced by $\lambda n$. The distribution of the ml estimator of the reciprocal of $\lambda$ is of the chi-square type. The probability distribution of $1/x$, and the estimation of certain functions of the parameters in heterogeneous data, are also considered.

Citation

Download Citation

M. C. K. Tweedie. "Statistical Properties of Inverse Gaussian Distributions. I." Ann. Math. Statist. 28 (2) 362 - 377, June, 1957. https://doi.org/10.1214/aoms/1177706964

Information

Published: June, 1957
First available in Project Euclid: 27 April 2007

zbMATH: 0086.35202
MathSciNet: MR110132
Digital Object Identifier: 10.1214/aoms/1177706964

Rights: Copyright © 1957 Institute of Mathematical Statistics

JOURNAL ARTICLE
16 PAGES


SHARE
Vol.28 • No. 2 • June, 1957
Back to Top